19-Mar-13 8:00 AM  CST

FDA Issues Drug Safety Communication Concerning Azithromycin

The Food and Drug Administration (FDA) has issued a recent drug safety communication concerning the risk of potentially fatal heart rhythms in patients that are given Zithromax or Zmax.  Patients who are at risk for potential fatal irregular heart rhythms are patients that may experience existing QT interval prolongation, low blood levels of potassium and magnesium, use of drugs used to treat abnormal heart rhythms or arrhythmias, and those with a slowed heart rate.

Pharmacy technicians should note that azithromycin is also known as Zithromax and Zmax.  This type of antibacterial drug is often used to treat bacterial infections, bacterial exacerbations of COPD, sinus infections, pneumonia which is community-acquired, pharyngitis, tonsillitis, uncomplicated skin and skin structure infections, cervicitis, urethritis, and genital ulcer disease. 

The FDA’s recommendation to healthcare providers is to take into careful consideration the risks of torsades de pointes and fatal health rhythms potentially caused by azithromycin and give extra consideration to those patients who are at high risk for cardiovascular issues.  All adverse events should be reported to the Food and Drug Administration’s MedWatch Safety Information and Adverse Event Reporting Program by submitting a report online by going to http://www.fda.gov/Safety/MedWatch/HowToReport/default.htm.   

Sources: 
1.  FDA Press Release.  “Azithromycin (Zithromax or Zmax):  Drug Safety Communication – Risk of Potentially Fatal Heart Rhythms.”  FDA.  Web.  Date of Access: 17 Mar 2013.           

For additional information on this article, please contact:
 
Jennifer S. O'Reilly
 
Source: NPTAnews  
http://www.pharmacytechnician.org

Tendenci™ User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com